Examination of Interest-Growth Differentials and the Risk of Sovereign Insolvency
Jussi Lindgren
Additional contact information
Jussi Lindgren: Department of Mathematics and Systems Analysis, Aalto University, 02150 Espoo, Finland
Risks, 2021, vol. 9, issue 4, 1-14
Abstract:
The objective of this research was to demonstrate the (nonlinear) risks of sovereign insolvency and explore the applicability of stochastic modeling in public debt management, given a structural economic model of stochastic government debt dynamics. A stochastic optimal control model was developed to model public debt dynamics based on the debt accounting identity, where the interest-growth differential obeys a continuous random process. This stochasticity represents both the interest rate risk of public debt and the variability of the growth rate of the nominal Gross Domestic Product combined. The optimal fiscal policy was analyzed in terms of the model parameters. The model was simulated, and results were visualized. The insolvency risk was demonstrated by examining the variance of the optimal process. The model was amended with hidden credit risk premia and fiscal multipliers, which forces the debt dynamics to be nonlinear in the debt ratio. The results, on the other hand, confirm that the volatility of the interest-growth differential is crucial in terms of sovereign solvency and in addition, it demonstrates the large risks stemming from the multiplier effect, which underlines the need for prudent debt management and fiscal policy.
Keywords: public debt; debt dynamics; stochastic optimal control; Hamilton–Jacobi–Bellman equation; fiscal policy; nonlinear dynamics (search for similar items in EconPapers)
JEL-codes: C G0 G1 G2 G3 K2 M2 M4 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
https://www.mdpi.com/2227-9091/9/4/75/pdf (application/pdf)
https://www.mdpi.com/2227-9091/9/4/75/ (text/html)
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:gam:jrisks:v:9:y:2021:i:4:p:75-:d:536204
Access Statistics for this article
Risks is currently edited by Mr. Claude Zhang
More articles in Risks from MDPI
Bibliographic data for series maintained by MDPI Indexing Manager ().